Alert archive / Idaho / River Flood Watches in 2012

River Flood Watch 2, NWS Spokane, WA

March 30, 2012Kootenai County, Shoshone County, Idaho

NWS Spokane, WA issued this river flood watch at Mar 30, 2012, 6:59 AM PDT for Kootenai County, Shoshone County, Idaho. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 30, 2012, 6:59 AM PDT (13:59 UTC)
Expired
Apr 5, 2012, 6:59 AM PDT
In force
6 days
Issued by
NWS Spokane, WA
Flood severity
None

Counties Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coeur d'Alene River at Cataldo (CTLI1).

Action stage
42 ft
Minor stage
43 ft
Moderate stage
46 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12413500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WGUS66 KOTX 301359
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
659 AM PDT FRI MAR 30 2012

...THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A FLOOD 
WATCH FOR THE FOLLOWING RIVERS IN IDAHO...

  COEUR D'ALENE RIVER AT CATALDO AFFECTING KOOTENAI AND SHOSHONE 
  COUNTIES

...LIGHT TO MODERATE RAIN IS EXPECTED TO CONTINUE ACROSS THE REGION
THROUGH THE WEEKEND. THIS NEW RAIN WILL COMBINE WITH AREA SNOWMELT 
AND SATURATED SOIL CONDITIONS TO CAUSE A SIGNIFICANT RISES ON THE 
COEUR D'ALENE RIVER...

MONITOR CURRENT WATER LEVELS ON THE WEB AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

&&

IDC055-079-311359-
/O.NEW.KOTX.FL.A.0002.120330T1359Z-000000T0000Z/
/CTLI1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
659 AM PDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A
* FLOOD WATCH FOR
  THE COEUR D'ALENE RIVER AT CATALDO
* UNTIL FURTHER NOTICE.
* AT  6:30 AM FRIDAY THE STAGE WAS 39.6 FEET.
* MINOR LOWLAND FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 43.00 FEET.
* FORECAST...THE COEUR D'ALENE RIVER AT CATALDO IS EXPECTED TO RISE TO 
  JUST UNDER FLOOD STAGE BY LATE SUNDAY MORNING.
* AT 43.0 FEET...MINOR FLOODING OF FARMLAND FROM CATALDO DOWNSTREAM TO
  HARRISON IS LIKELY. THE CAMPGROUND AT CATALDO WILL ALSO BEGIN TO 
  FLOOD. PORTIONS OF DUDLEY ROAD, WEST OF LATOUR CREEK, WILL LIKELY 
  BE UNDERWATER AND IMPASSABLE. IF THERE IS SIGNIFICANT WATER ALREADY
  IN THE FLOODPLAIN, THESE IMPACTS MAY OCCUR AT LOWER STAGES.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Mar 30, 5:22 AM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 30, 5:22 AM PDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
522 AM PDT Fri Mar 30 2012

.SYNOPSIS...
An active and wet storm pattern will continue over the region
through next week. Mountain snow and valley rain will be
common...with snow levels briefly dropping to valley floors during
the early morning hours near the Cascades and across much of the
region on Sunday and Monday. Widespread significant rain fall will
cause smaller streams to reach bank full and possibly flood over
far eastern Washington and north Idaho.

&&

.DISCUSSION...

..WET WEATHER WILL CONTINUE WITH INCREASED FLOODING ISSUES EXPECTED
BY TONIGHT AND INTO THE WEEKEND..

Today and tonight...The wet weather will continue through this
period as elongated atmospheric river continues to set its sights on
the west coast. As of 2am...the latest blended precipitable water
product showed a moist fire-hose extending from just west of the
Hawaiian Islands to the southern Oregon coast and northeast toward
the SE half of Washington into the southern Idaho Panhandle. None
of the short-range models have this moisture moving much through
the day as the mean mid-level flow and upper level jet will remain
generally parallel to the feature. This will equate to rain
throughout the day with much of it focusing on the southern half
of our forecast area. Rainfall amounts today across the southern
Panhandle...Palouse...and Blue Mountains will likely range from
.40-.70 inches. Farther north...the precipitation won't likely be
quite as appreciable as this region will generally remain north of
the deep moisture plume and north of the upper level jet. While
the moisture wont be as appreciable...this area will linger under
the left front quadrant of the jet...with decent potential
instability which suggests more of a showery regime after the
early morning hours. While the eastern half of the forecast area
looks wet...precipitation trends will be waning in the lee of the
Cascades as cold-air advection in the mid-levels will be
increasing the downslope drying. With most of the precipitation
today expected over the eastern half of the forecast area...the
small river and stream flood advisory sounds reasonable. Snow
levels ranging from 5-6k feet over the far south to 4k over the
north will also contribute some melting snow into the hydrological
equation. At this point...none of the bigger rivers are forecast
to go to flood stage...so any problems which develop today will
occur over low-lying areas and small creeks or streams.

For tonight there is also good model agreement that a vigorous
shortwave trough...currently around 40n/150w will drift toward the
west coast tonight which will buckle the atmospheric river northward
as a warm front. This will shift the axis of the heaviest
precipitation northward across the forecast area overnight...but
just how far north this is is the big question. There are
significant differences in this regard. The ECMWF takes the front
nearly to the Canadian border...while the GFS and NAM take it
roughly to a Omak to Bonners Ferry line...with drying possible late
tonight near the WA/OR border. Most of this precipitation will again
fall as rain...however in the lee of the Cascades there is a small
possibility of low elevation snow...especially if there is any
clearing there during the evening hours. Snow levels will trend
upward overnight into early Saturday so accumulations will not be an
issue. Precipitation amounts should be lighter than during the
day...but even so another .20-.45 inches is expected to occur over
the SE corner of our forecast area before the front moves north.
This will again focus the impact over the Palouse...southern half of
Shoshone County...Lewiston Area and the Blue Mountains. By this
time...more extensive flooding could occur in the Palouse Basin...as
well as smaller creeks and streams in this region. fx

Saturday through Monday: An active weather pattern will continue
through the weekend however an incoming upper-level will begin to
cutoff the deep moisture fetch, bring cooler temperatures, lower
snow levels, and transition to a more showery weather regime with
a small chance for thunderstorms across the southeast on Saturday.

A midlevel trough approaches the coast on Saturday, midlevel flow
will back from the SW to S lifting the lingering baroclinic band
across southern WA northward toward the Canadian Border. Up to an
additional quarter of an inch of rainfall will be possible mainly
north of highway 2 before noon Saturday. Further south, breezy
southerly flow across southeastern WA and the lower Idaho
Panhandle combined with very mild March 850mb temperatures and a
few sunbreaks will allow temperatures to warm into the 60's. This
will lead to an area of surface based instability with some sb CIN
expected. This CIN will likely be overcome either by the higher
terrain or a strong cold front driven into the region by the
aforementioned upper-level trough late afternoon Saturday
increasing the threat for thunderstorms for locations like
Winchester, Pomeroy, and Lewiston. There is still some
uncertainty, but it is not out of the question that the stronger
surface warming and chance for thunderstorms expands as far north
as Interstate 90 including the Palouse, Spokane area, and Central
Idaho Panhandle Mountains which, these locations have since been
included in the Storm Prediction Center's generally thunder
outlook. Given surface temperature do warm into the lower 60's and
sufficient 500mb cooling reaches the area prior to sunset, the GFS
progs indicate 0-6km shear near 50kts with as much as 500J/kg of
sb CAPE suggesting the potential for a few organized updrafts and
potential for strong wind gusts and/or small to moderate
hail.

Otherwise, anticipate numerous showers to develop along the cold
front as it sweeps through the Inland NW with additional post-
frontal showers Saturday night and Sunday as the trough
shifts overhead and 500mb temperatures cool near -31C. The good
news is that cooler air will arrive and snow levels will lower
with snow the dominate type for the mountains and rain or mix of
rain/snow in the valleys. This may not be good news for those
traveling across area mountain passes but good news for ongoing
hydrology issues in which any swollen or flooding rivers/creeks
should begin to recede. Models have backed off drastically on pcpn
chances for Monday as a mostly dry warm front lifts through the
area and did begin to lower PoPs across the region with the
highest threat for light showers across the northern mountains.
Due to the large changes in the models, did not completely dry out
the southern zones but it appears highly possible that PoPs will
need further downward adjustment with the Friday forecast package
if these trends persist.

Tuesday through Friday:  Another deep trough and rich fetch of
subtropical moisture will approach the Pac NW coastline for
Tuesday but exactly when the trough and high precipitable water
fetch lay into the Inland NW still carries modest uncertainty. It
appears the Cascades will carry the highest chance for rain/snow
Tuesday then pending exact location and timing of energy pivoting
within the mean trough...pcpn chances will begin to expand
eastward into Idaho some point Tuesday night through Thursday. The
ECMWF/GEM remain the quickest solns but do have some support from
the GEFS. Main changes to the forecast was to lower PoPs for
Tuesday...especially across the southeast then made very little
changes thereafter given the high uncertainty. /sb

&&

.AVIATION...
12z TAFS: Rain will impact all TAF sites save KEAT and KMMWH through
much of this period as sub-tropical moisture plume remains poised
over the region. Cigs and vsbys will generally remain in the VFR
category...however brief MVFR cigs are psbl during heavier episodes
of pcpn. Although this will be the case...the conditions won't
likely persist long enough to warrant a mention in the prevailing or
tempo section of the forecasts. Farther west...for KEAT and
KMWH...the main threat of rain will come early this morning...but
VFR conditions will prevail. A greater threat will redevelop btwn
03-06z as the moisture moves back north. Pcpn type will be
-ra...however some guidance suggests it will fall as -sn in KEAT. If
this in fact occurs...IFR/MVFR will dvlp due to cigs and vsbys. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  38  51  33  43  31 /  90  80  90  60  50  30
Coeur d'Alene  48  37  52  33  44  31 / 100  80 100  70  60  40
Pullman        48  39  53  35  42  31 / 100  80  90  60  60  40
Lewiston       55  41  60  40  49  33 /  90  90  90  70  40  20
Colville       52  36  49  35  48  30 /  80  60 100 100  60  40
Sandpoint      47  34  49  35  42  31 / 100  70 100 100  70  60
Kellogg        44  35  51  32  39  30 / 100 100 100 100  80  60
Moses Lake     56  39  52  36  53  32 /  60  70  80  20  20  20
Wenatchee      52  37  48  36  50  34 /  60  60  80  20  20  20
Omak           53  35  43  33  50  31 /  60  40 100  20  40  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 30, 6:27 AM PDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
627 AM PDT FRI MAR 30 2012

IDZ001>004-026-027-WAZ031>033-036>038-311330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
627 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TODAY INTO
TONIGHT WHILE SNOW LEVELS GENERALLY RANGE FROM 4000 TO 5000 FEET.
THIS WILL RESULT IN MORE RUNOFF INTO THE ALREADY SWOLLEN SMALL
CREEKS AND STREAMS. AN AREAL FLOOD ADVISORY HAS BEEN ISSUED FOR
THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF MODERATE TO HEAVY RAIN WILL LIKELY CONTINUE THROUGH
EARLY SUNDAY WITH ELEVATED SNOW LEVELS. THIS WILL CONTINUE TO
THREATEN THE REGION WITH MINOR FLOODING AND POSSIBLE MUD SLIDES
OR DEBRIS FLOWS. AREAL FLOOD ADVISORIES WILL CONTINUE THROUGH
SUNDAY. COOLER AND SLIGHTLY DRIER WEATHER WILL ARRIVE BY THE
BEGINNING OF THE WORK WEEK.

WAZ034-035-041-043-044-311330-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
627 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-311330-
EAST SLOPES NORTHERN CASCADES-
627 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL CONTINUE TO IMPACT LOCATIONS NEAR THE
CASCADE CREST. THIS WILL BRING WINTER DRIVING CONDITIONS TO THE
MOUNTAIN PASSES. LATE TONIGHT SNOW LEVELS COULD BRIEFLY FALL TO
THE VALLEY FLOORS BRINGING MINOR ACCUMULATIONS TO UPPER PORTIONS
OF THE METHOW AND WENATCHEE VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WET AND UNSETTLED WEATHER WILL LIKELY PERSIST INTO THE WEEKEND.
THE THREAT OF VALLEY SNOW WILL BE POSSIBLE DURING THE EARLY
MORNING AND OVERNIGHT HOURS. MOUNTAIN PASSES WILL REMAIN SUBJECT
TO PERIODS OF WINTER DRIVING. THE WEATHER PATTERN WILL TURN COOLER
AND SLIGHTLY DRIER BY THE BEGINNING OF THE WORK WEEK.

In the hours before

Local storm report, Mar 30, 2:00 AM PDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
200 AM PDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            4 NE CLAYTON            48.03N 117.51W
03/30/2012                   SPOKANE            WA   BROADCAST MEDIA

            WEST OREGON ROAD WASHED OUT DUE TO BLOCKED CULVERT.
            LOCATION BETWEEN NORTH SPOTTED ROAD AND NORTH GROVE ROAD.
            REPORT CONFIRMED WITH LAW ENFORCEMENT.

&&

MAT

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:50 AM PDTRiver Flood WarningOTXLatah25 hr
Mar 30, 11:22 AM PDTAreal Flood WarningOTXBenewah, Bonner, Boundary, Kootenai, Latah, Lewis and 2 more48 hr
Mar 30, 11:42 AM PDTAreal Flood WarningOTXBenewah, Bonner, Boundary, Kootenai, Latah, Lewis and 2 more47 hr
Mar 30, 12:58 PM PDTRiver Flood WarningOTXKootenai, Shoshone54 hr
Mar 30, 12:58 PM PDTRiver Flood WarningOTXBenewah5 days
Mar 30, 1:23 PM PDTRiver Flood WarningOTXLatah8 hr

Nearby

River Flood Watches in Idaho, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.